MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 4.0MM TI LOCKING SCREW W/T25 STARDRIVE 46MM FOR IM NAILS; SCREW, FIXATION, BONE

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 4.0MM TI LOCKING SCREW W/T25 STARDRIVE 46MM FOR IM NAILS; SCREW, FIXATION, BONE
Model Number 04.005.436
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient age and weight not available for reporting device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on (b)(6) 2017, the surgeon implanted the screw into the dynamic screw hole, but the driver would not release the screw.When the surgeon attempted to disconnect the driver from the screw, the screw backed out of the patient.To get the screw off the driver, the surgeon hit the screw onto the humeral nail set and broke the screw at the head and shaft.There was a surgical delay of approximately two minutes while the sales consultant obtained another driver and a 3.5/t25 combination screw.The procedure was completed successfully and the patient was reported to be stable.In addition, it was confirmed by the sales consultant that the original driver was tested with other screws in the set and functioned as intended.Concomitant devices reported: unknown t25 driver (part #: unknown, lot #: unknown, qty.1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product code: hsb.Awareness date reported in (b)(4) reported incorrectly.Date should have been 12/1/2017 without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Concomitant part number determined a product development investigation was performed for the subject device (4.0mm locking screw part number 04.005.436, lot number unknown).The subject device was returned with the complaint condition stating the returned screw was received with its head cracked and bending off of its shaft, which confirmed the complaint condition, although it had not broken into two separate pieces.Based on visual inspection of the screw, the complaint condition was confirmed, and its replication is inapplicable.A screwdriver shaft (03.010.109, (b)(4)) was also returned, and when functionally tested with the returned screw it was able to both engage and disengage from the screw recess without difficulty.The shaft did not exhibit any damage which could have contributed to the complaint condition and therefore will not be further investigated.The returned 4.0mm locking screw (04.005.436) did not have a lot number etched on it, so its dhr review could not be performed, and its date of manufacture is unknown.Drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.It was reported that the surgeon hit the screw, which subsequently damaged the screw and caused the screw head to begin cracking and bending off of the screw shaft.Since the complaint condition was stated to have been caused by being exposed to unintended forces, it was not necessary to subject the screw to additional material/hardness testing.Measurements: screw head diameter: ø7.7 to 8.1 mm; threaded shaft diameter: ø3.95 max.The measurements of the returned damaged screw indicated that it was manufactured according to specifications, and further strengthened the reasoning that the complaint condition occurred due to unintended forces applied by the surgeon.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Part number identified as 03.010.109 for concomitant part.
 
Additional Manufacturer Narrative
Additional narrative: device available for evaluation: date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM TI LOCKING SCREW W/T25 STARDRIVE 46MM FOR IM NAILS
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7152443
Report Number2939274-2017-50480
Device Sequence Number980630
Product Code HWC
UDI-Device Identifier10886982085481
UDI-Public(01)10886982085481(10)LOTNUMBERUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K103002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.005.436
Device Catalogue Number04.005.436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2018
Initial Date Received by Manufacturer 12/02/2017
Supplement Date Received by Manufacturer01/25/2018
01/26/2018
01/29/2018
Initial Report FDA Received Date12/28/2017
Supplement Report FDA Received Date01/25/2018
01/26/2018
01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR